I wanted to share my experience to see if anyone else is aware of anything similar.
I was diagnosed with idiopathic Parkinsons disease in February 2013, aged 49. My initial symptoms were loss of arm swing in my right arm, slight dragging of the right foot, tiredness and a history of sleep apnoea. I had no tremor. At the time of diagnosis I was taking 10mg Ramipril (for high blood pressure), 10mg Amlodipine (for high blood pressure) and 10 mg Escitalopram (antidepressant – generalised tiredness was diagnosed by my GP as depression).
The specialist put me on Sinemet (25/100) three times a day. I did initially see some improvement in my symptoms, but this did not last long and the symptoms returned. The specialist replaced the Escitalopram with 10mg Selegiline daily. Again, there was some improvement, but it was not long lasting. The specialist then increased my sinemet dose to 5 times daily (dose 25/100). Again, I saw some limited improvement for a short period just for the symptoms to return again. The next step was to drop the Selegiline, reintroduce the Escitalopram and increase the Sinemet dose to 5 tablets @ 25/100 and 5 tablets @12.5/50. I continued to take the high blood pressure medications throughout.
Over the last couple of years, my symptoms continued to worsen, with speech affected some days, loss of clarity of thinking and other Parkinsonian symptoms. Worst of all, I had to take medical retirement from a career that I enjoyed immensely as I just was not able to function.
Earlier this year, my symptoms seem to be progressing more rapidly and I started with dystonia in my arms.
As the medication did not seem to be effective, I always wondered if my initial diagnosis was correct and having researched the subject thoroughly, I did wonder if I may have Multiple System Atrophy as I was starting to display a number of red flag symptoms for this.
I had also read some research papers on drug induced Parkinsonism and that certain groups of drugs were known to cause this. These two groups of drugs were SSRI’s (Selective Serotonin Reuptake Inhibitors) which includes Escitalopram that I was taking and Calcium Channel blockers which includes Amlodipine that I was also taking.
I decided that the only way to really understand what was going on was to get a baseline whilst un-medicated. I researched very carefully how to safely reduce my medication regime as I was acutely aware of the dangers of suddenly stopping some of the medications.
Firstly, I carefully titrated my sinemet dose down until I stopped completely. Surprisingly, I did note a small improvement is some symptoms, but I wasn’t sure if I was experiencing a ‘placebo’ effect.
The next one to stop was the Escitalopram, I had been on this for 7 years. Again I thoroughly researched how to stop taking this and titrated down until I was off this drug. I did have some slight side effects for a couple of weeks that caused some light headiness, but it was nothing too bothersome and from my research, I knew to expect this. I noticed a very significant change in cognitive functioning, I hadn’t felt as clear headed for years. No change to PD symptoms at this stage. One thing that did change significantly is that after stopping this drug, I no longer woke up during the night to go to the toilet. I have had nocturia for several years 3 or 4 times a night and I haven’t had it once since stopping the Escitalopram (about 4 weeks now).
Next was my blood pressure medication, I have been taking these medications for about 10 years. I needed to be very careful here and started to monitor my blood pressure at home as I titrated off these medications. I reduced the dose of Amlodipine by taking half a tablet for a week and then coming off it completely. I have observed a very slight increase in average blood pressure, but it is only small. I haven’t altered my Ramipril dose at the moment and still take this.
What happened next is hard to believe. Within a couple of days of stopping the Amlodipine, my Pakinsons symptoms improved significantly. By day five my dystonia had gone completely, by day seven my arm swing had returned in both arms and all the symptoms I had associated with Parkinsons were all gone.
It has been two weeks now of no symptoms, so all I can assume is that my Parkinsons was drug induced and whilst normally, drug induced Parkinsons would normally reveal itself soon after starting the offending drug, I have read some research that indicates these drug side effects can come much later as is my case, although this is more unusual.
Hopefully, things will continue, but I will update this post if there are any significant changes. I will of course reply to any comments and observations.
Sorry that this is a long post, but I wanted to share my story in case there is anyone else looking for information on this subject.
Please be aware that stopping prescribed medications can be very dangerous and should not be undertaken without great care and most sensibly, medical advice and support from your doctor. I took the decision to undertake this myself but I researched every aspect of it very carefully and cross referenced my research to ensure that it was properly validated.